Claritin D

DRUG DESCRIPTION

Claritin-D 12 Hour Extended Release Tablets: Claritin-D 12 hour extended release tablets contain 5 mg loratadine in the tablet coating for immediate release and 120 mg pseudoephedrine sulfate equally distributed between the tablet coating for immediate release and the barrier-coated extended release core.

The inactive ingredients are acacia, butylparaben, calcium sulfate, carnauba wax, corn starch, lactose, magnesium stearate, microcrystalline cellulose, neutral soap, oleic acid, povidone, rosin, sugar, talc, titanium dioxide, white wax, and zein.

Claritin-D 24 Hour Extended Release Tablets: Claritin-D 24 hour extended release tablets contain 10 mg loratadine in the tablet film coating for immediate release and 240 mg pseudoephedrine sulfate in the tablet core which is released slowly allowing for once-daily administration.

The inactive ingredients for oval, biconvex Claritin-D 24 hour extended release tablets are calcium phosphate, carnauba wax, ethylcellulose, hydroxypropyl methylcellulose, magnesium stearate, polyethylene glycol, povidone, silicon dioxide, sugar, titanium dioxide, and white wax.

Loratadine is a long-acting antihistamine having the empirical formula C22H23ClN2O2; the chemical name ethyl 4-(8-chloro-5,6-dihydro-11H-benzo[5,6]cyclohepta[1,2-b]pyridin-11-ylidene)-1-piperidinecarboxylate.

The molecular weight of loratadine is 382.89. It is a white to off-white powder, not soluble in water, but very soluble in acetone, alcohol, and chloroform.

Pseudoephedrine sulfate is the synthetic salt of one of the naturally occurring dextrorotatory diastereomers of ephedrine and is classified as an indirect sympathomimetic amine. The empirical formula for pseudoephedrine sulfate is (C10H15NO)2H2SO4; the chemical name is a-[1-(methyl-amino) ethyl]-[S-(R*,R*)]-benzenemethanol sulfate (2:1)(salt).

The molecular weight of pseudoephedrine sulfate is 428.54. It is a white powder, freely soluble in water and methanol and sparingly soluble in chloroform.

What are the possible side effects of desloratadine and pseudoephedrine (Claritin-D, Claritin-D 24 Hour)?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • fast, pounding, or uneven heartbeat;
  • confusion, hallucinations, unusual thoughts or behavior;
  • severe dizziness, anxiety, restless feeling, or nervousness;
  • increased blood pressure (severe...

Read All Potential Side Effects and See Pictures of Claritin D

What are the precautions when taking loratadine and pseudoephedrine (Claritin D)?

Before taking loratadine with pseudoephedrine, tell your doctor or pharmacist if you are allergic to it; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

This medication should not be used if you have certain medical conditions. Before using this medicine, consult your doctor or pharmacist if you have: glaucoma (narrow angle type), severe difficulty urinating (urinary retention), severe high blood pressure, severe heart/blood vessel disease (coronary artery disease), liver disease, experienced serious side effects with decongestants (irregular heart rhythm).

Before using this medication, tell your doctor or pharmacist your medical history,...

Read All Potential Precautions of Claritin D


Claritin D Consumer (continued)

SIDE EFFECTS: Dry mouth, mild stomach upset, trouble sleeping, dizziness, headache, nervousness, loss of appetite, or thirst may occur. If any of these effects persist or worsen, notify your doctor or pharmacist promptly.

If your doctor has directed you to use this medication, remember that he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

Tell your doctor immediately if any of these serious side effects occur: fast/irregular heartbeat, uncontrolled shaking or tremor.

Tell your doctor immediately if any of these unlikely but serious side effects occur: seizures, mental/mood changes, difficulty urinating.

This medication does not usually cause drowsiness when used at recommended doses and under normal circumstances. However, this drug may make you dizzy; therefore use caution engaging in activities that require alertness such as driving or using machinery.

A serious allergic reaction to this drug is unlikely, but seek immediate medical attention if it occurs. Symptoms of a serious allergic reaction include: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.

In the US -

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.

PRECAUTIONS: Before taking loratadine with pseudoephedrine, tell your doctor or pharmacist if you are allergic to it; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

This medication should not be used if you have certain medical conditions. Before using this medicine, consult your doctor or pharmacist if you have: glaucoma (narrow angle type), severe difficulty urinating (urinary retention), severe high blood pressure, severe heart/blood vessel disease (coronary artery disease), liver disease, experienced serious side effects with decongestants (irregular heart rhythm).

Before using this medication, tell your doctor or pharmacist your medical history, especially of: kidney disease, problems urinating (e.g., enlarged prostate), high blood pressure, diabetes, heart problems (e.g., ischemic heart disease), thyroid problems (hyperthyroidism), glaucoma (open angle type).

Limit alcoholic beverages, as it may intensify drug side effects. (See also Side Effects.)

Caution is advised when using this drug in the elderly because they may be more sensitive to the effects of the drug.

This medication should be used only when clearly needed during pregnancy. Discuss the risks and benefits with your doctor.

This medication passes into breast milk and is unlikely to cause harm to a nursing infant. Consult your doctor before breast-feeding.


Claritin D Patient Information Including Side Effects

Brand Names: Claritin-D, Claritin-D 24 Hour

Generic Name: loratadine and pseudoephedrine (Pronunciation: lor AT a deen and soo doe e FED rin)

  • What is desloratadine and pseudoephedrine (Claritin D)?
  • What are the possible side effects of desloratadine and pseudoephedrine (Claritin D)?
  • What is the most important information I should know about desloratadine and pseudoephedrine (Claritin D)?
  • What should I discuss with my healthcare provider before taking desloratadine and pseudoephedrine (Claritin D)?
  • How should I take desloratadine and pseudoephedrine (Claritin D)?
  • What happens if I miss a dose (Claritin D)?
  • What happens if I overdose (Claritin D)?
  • What should I avoid while taking desloratadine and pseudoephedrine (Claritin D)?
  • What other drugs will affect desloratadine and pseudoephedrine (Claritin D)?
  • Where can I get more information?

What is desloratadine and pseudoephedrine (Claritin D)?

Desloratadine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

The combination of desloratadine and pseudoephedrine is used to treat sneezing, cough, runny or stuffy nose, itchy or watery eyes, hives, skin rash, itching, and other symptoms of allergies and the common cold.

Desloratadine and pseudoephedrine may also be used for purposes other than those listed in this medication guide.

What are the possible side effects of desloratadine and pseudoephedrine (Claritin D)?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • fast, pounding, or uneven heartbeat;
  • confusion, hallucinations, unusual thoughts or behavior;
  • severe dizziness, anxiety, restless feeling, or nervousness;
  • increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure);
  • confusion, hallucinations, unusual thoughts or behavior;
  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms; or
  • urinating less than usual or not at all.

Keep taking the medication and talk to your doctor if you have any of these less serious side effects:

  • blurred vision;
  • dry mouth;
  • nausea, stomach pain, constipation;
  • mild loss of appetite, stomach upset;
  • warmth, tingling, or redness under your skin;
  • sleep problems (insomnia);
  • restless or excitability (especially in children);
  • skin rash or itching;
  • dizziness, drowsiness;
  • problems with memory or concentration; or
  • ringing in your ears.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome. You may report side effects to FDA at 1-800-FDA-1088.

What is the most important information I should know about desloratadine and pseudoephedrine (Claritin D)?

Always ask a doctor before giving a cold or allergy medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Do not use any other over-the-counter cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains an antihistamine or decongestant.

Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.

Desloratadine and pseudoephedrine can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Avoid drinking alcohol. It can increase some of the side effects of this medication.

Related Drug Centers
  • Claritin D


Related Drugs Index: